Pot Compound Alters Levels of Seizure Drug in Epilepsy Patients

Heartburn Pictures Slideshow: Foods to Eat, Foods to Avoid
News Picture: Pot Compound Alters Levels of Seizure Drug in Epilepsy Patients

FRIDAY, Aug. 11, 2017 (HealthDay News) -- Scientists experimenting with the marijuana compound cannabidiol as an epilepsy treatment must evaluate any interactions with other anti-seizure drugs patients are taking, researchers report.

The new research from the University of Alabama at Birmingham suggests cannabidiol affects blood levels of several anti-seizure drugs, especially clobazam.

Cannabidiol (CBD) has shown promise as a potential anti-seizure compound in animal and human studies, the Alabama researchers said. They are testing it as a therapy for difficult-to-control epilepsy in 39 adults and 42 children.

Other drugs that the participants are taking include clobazam (Onfi), topiramate (Topamax), rufinamide (Banzel), zonisamide (Zonegran), valproate (Depakote) and eslicarbazepine.

Blood levels of some of the drugs changed significantly, but except for clobazam, they did not deviate from the normally accepted range when the patients took cannabidiol, the study found.

The researchers also found that adult patients taking clobazam reported feeling sedated more often.

The study was published Aug. 7 in the journal Epilepsia.

"A perception exists that since CBD is plant-based, that it is natural and safe; and while this may be mostly true, our study shows that CBD, just like other antiepileptic drugs, has interactions with other seizure drugs that patients and providers need to be aware of," study author Dr. Tyler Gaston said in a journal news release.

Another concern was noted with participants taking valproate and CBD. The study found they had higher liver function test results compared with participants not taking valproate.

Monitoring liver function would be important during treatment with CBD, the researchers said.

-- Robert Preidt

MedicalNews
Copyright © 2017 HealthDay. All rights reserved.

SOURCE: Epilepsia, news release, Aug. 7, 2017

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors